Join 3,572 readers in helping fund MetaFilter (Hide)


lithium and pain meds
August 30, 2014 7:39 PM   Subscribe

Some months back, I started taking lithium. When I went on it, my doctor warned me that I would have to stop taking ibuprofen and switch to tylenol instead when in need of a pain killer. Fine, I thought. Unfortunately, the switch has not been ideal for me.

I get pretty bad day-one (and sometimes day-two) cramps, and Tylenol just does not work as well. It doesn't kick the pain quite as thoroughly, it wears off faster, and you're not allowed to take as much of it (because OD risks are greater).

So, my question: is there another otc pain medication that I can safely take with lithium? I've read conflicting things on whether or not aspirin is okay. I'm preferably looking for something I can alternate with tylenol, to slightly lessen the length of time between doses, and to make it a full 24 hours.

If it matters, my lithium levels (.6) seem pretty resistant to elevation, even when we tried increasing my dosage.

I know yanmd, but I forgot to ask him at my last appointment, and it's a while before my next one.

Please help my uterus hate me less!
posted by tan_coul to Health & Fitness (11 answers total)
 
Naproxen (Aleve) should be okay. I would recommend the brand name liquid gel tablets (they really do work better/faster), and obviously don't take more than the bottle recommends. I am someone for whom Tylenol/acetaminophen doesn't work but ibuprofen does, and Aleve is a reliable alternative, especially when dealing with cramps.

Also, have you considered using topical treatments, like Salonpas pain-relieving patches or Tiger Balm?
posted by nightrecordings at 8:01 PM on August 30


You really should call your doctor's office, instead of ask.me. This is the sort of question that would be answered over the phone by every doctor I ever had. Or ask the pharmacist who fills your prescription, who will be better equipped to answer than ask.me.

(I know exactly what you mean about Tylenol being completely useless)
posted by crush-onastick at 8:07 PM on August 30 [3 favorites]


Acetaminophen is very hard on your liver, you should bring that up with your doctor when you call.
posted by feckless fecal fear mongering at 8:11 PM on August 30


My understanding is that you cannot take lithium with any NSAIDS (non-steroidal anti-inflammatory drugs), which includes ibuprofen, naproxen (Aleve), and aspirin. Call your doctor and ask directly what you need to take when the Tylenol isn't working for your pain. If you can't speak to a doctor in person, then insist on speaking to a nurse.

I have chronic pain issues and also have a bleeding condition, which means I can't use NSAIDS either, so I sympathize.
posted by scody at 8:15 PM on August 30 [4 favorites]


According to Medscape's drug interaction checker, Aleve has the same risk as ibuprofen, namely: "naproxen increases levels of lithium by decreasing renal clearance. Significant interaction possible, monitor closely."

Same for aspirin. I think you're stuck with Tylenol.
posted by Johnny Wallflower at 8:19 PM on August 30 [2 favorites]


I think you should ask your pharmacist. Aleve isn't a good suggestion and that it was one of the first made highlights how not qualified we are for answering this kind of drug interaction ques.
posted by spunweb at 8:24 PM on August 30 [13 favorites]


Please do just contact your doctor to ask. You don't need an appointment specifically for this, unless they think your only other option is a controlled substance, which you typically need an appointment to be prescribed.

And don't worry about taking Tylenol if you need it. To say that Tylenol is "hard on your liver" isn't actually a good reflection of the pharmacologic reality, although it is the conventional wisdom. Tylenol is quite safe for a person with a normally functioning liver until you take more than your liver can process. It isn't that a small amount of Tylenol hurts your liver a little and a large amount hurts it a lot - there's an enzyme that processes acetaminophen and it can only handle up to a specific limit, and once you go over that, the consequences are potentially very serious/fatal.
posted by treehorn+bunny at 8:49 PM on August 30 [11 favorites]


I found that excederin helped cramps better than regular tylenol. Excederine is tylenol, aspirin and caffeine which make wonder if a little caffeine might help out.
posted by metahawk at 9:30 PM on August 30


Aspirin is contraindicated when taking lithium.
posted by Johnny Wallflower at 9:31 PM on August 30 [3 favorites]


I am also on a pretty high dose of lithium. Though I sometimes mourn the loss of ibuprofen, I do now rely on Aleve for headaches/body aches and on Excedrin Migraine for massive headaches.


I was having terrible, terrible cramps as well, most of which came bundled with horrid insomnia and migraines. I saw my GP and she ended up putting in a Mirena IUD. So if your cramps are super-bad, I would suggest talking to your gyno or GP and seeing if you can find some other kind of relief. Good luck!
posted by mermaidcafe at 12:18 AM on August 31


After discussions with my internist, psychiatrist, and pharmacist I'm continuing to take the max therapeutic dose of an NSAID while taking 600 mg Lithium.

BUT

The key is "watchful." Get one of your docs to sit down and explain the remarkable interactions between your body, lithium, and the NSAID of choice. Learn what the worst that can happen is and what the early signs are.

This is DOABLE, but it does require coordination. Please talk to your docs and pharmacist. You have the right not to have horrible cramps, and the right to make your own risk-benefit decisions. But making these choices without expert info could be life-threatening.
posted by Jesse the K at 7:52 PM on August 31 [1 favorite]


« Older After four years of working fo...   |  I know Jensen and Emerson make... Newer »

You are not logged in, either login or create an account to post comments